Thunderstorm Wind, Hampshire
- When
- June 27, 3:38 PM EST
- Where
- Hampshire County, Easthampton
- Measured
- 50 kt (58 mph)
- Property damage
- $12,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.267, -72.683
The storms also produced frequent lightning, and lightning strikes caused additional damage in Worcester, Middlesex, and Suffolk Counties. In Westborough, lightning ignited a fire in a utility building at National Grid which caused extensive damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms moved through parts of central and northeast Massachusetts, with many reports of downed trees, power lines, and large branches from Easthampton to Shrewsbury, Westborough, Weston, and Wayland.The storms also produced frequent lightning, and lightning strikes caused additional damage in Worcester, Middlesex, and Suffolk Counties. In Westborough, lightning ignited a fire in a utility building at National Grid which caused extensive damage. The five-alarm fire spewed black smoke over Route 9, but never threatened the nearby dispatch center which serves more than 1.6 million customers. Around the same time, lightning struck the attic of a house in Winthrop, causing significant damage. Several lightning strikes were also reported from Lowell to Billerica, causing scattered power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 315 PM EDT THU JUN 27 2002 ISOLATED CNVCTN BGNG TO SPRD INTO WRN PART OF CWA...WITH THE ORGANIZED CNVCTN OUT ACRS CNTRL AND WRN NY/PA. LKG FOR STORMS TO SPRD INTO THE FA AREA LATE THIS AFTN AND LAST WELL INTO THE EVE HRS. EVEN ONCE THREAT OF SVR WX/TSTMS DMSH LKG FOR SCT SHWRS TO CONT THRU A GD PRTN OF THE NGT...ESP SE ZONES. COLD FRNT WL REACH WRN NEW ENG ARND 06Z TNGT...BUT GETS HUNG UP FOR A BIT AS IT GETS TO THE COAST ARND 12 FRI. FOR THIS...WL FCST CHC SHWRS EARLY TMRW AM FOR SE ZONES...MNLY CAPE AND ISLDS. MDLS HV DECENT S/W MVG ACRS NEW ENG LATE TMRW AM THRU MID AFTN. FRNT WL BE SLOW TO MOVE OUT AND TAKE THE LL MOIST AND INSTBLTY WITH IT. ALTHOUGH SMALL CAPE TO WORK WITH...400 TO 800 JULES...THE TQ JUMPS TO 20-22 BY EARLY AFTN...TOTALS UP TO 50 TO 52 AND LI/S TO FALL TO -2 TO -4. XPCT LOW TOPPED CNVCTN TO POP UP BY LATE TMRW AM OR VRY EARLY AFTN WITH THE BEST CHC IN CNTRL AND ERN MA AND RI. WBZ FALLS TO BLW 10K BY EARLY AFTN...SO COULD BE A HAIL-ER TYPE OF DAY. XPCT THAT ANY TSTMS TMRW SHLD BEGIN TO QUITE DOWN BY MID OR LATE AFTN. ONCE FRNT AND S/W MV TO THE E OF FCST AREA...DRIER AIR WRKS IN FOR FRI NGT AND SAT AS WEAK HI PRES RDG BLDS IN FM THE W. STILL WARM INLAND ON SAT...BUT WK PRS GRDNT SHLD ALLOW FOR C-BRZS AT THE COAST WITH COOLER TMPS. UPR LVL RDG BEGINS TO BLD BK ACRS THE NE SUN INTO NXT WITH BERMUDA HI PRES SETTING UP AT THE SFC. W-SW FLOW AT THE SFC SUN INTO ERLY NXT WEEK WITH VERY WARM TO HOT TEMPS. WILL KEEP CHC AFTN TSTMS FOR TUE AND WED WITH WK SFC TROF IN THE VCNTY. MARINE: SW FLOW KEEPING SEAS UP ALNG PART OF THE S COAST. WL KP UP SCA FOR ROUGH SEAS INTO TNGT. WIND LETS UP SOME LATE TNGT AND TURNS W-NW FRI...SO LKG FOR SEAS TO GRDLY COME DOWN. NO PRBLMS XPCTD FRI NGT OR SAT WITH LGT WNDS AND LCL C-BRZS. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA FOR SEAS FOR ANZ254-ANZ255-ANZ234-ANZ235-ANZ237. NOTCHEY
CTZ002>004-MAZ002>004-008>012-NHZ011-012-272045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1105 AM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS WESTERN AND CENTRAL PORTIONS OF SOUTHERN NEW ENGLAND... THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS CENTRAL NEW YORK AND PENNSYLVANIA LATE THIS MORNING. THESE THUNDERSTORMS WILL MOVE EAST...REACHING WESTERN NEW ENGLAND AS EARLY AS MID AFTERNOON...THEN CONTINUE ACROSS WESTERN AND CENTRAL NEW ENGLAND DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE POSSIBLE IN ANY THUNDERSTORMS DURING THIS AFTERNOON AND EARLY TONIGHT.. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND FORECASTS. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED LATER IN THE DAY. NOTCHEY
MAZ002-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 240 PM EDT THU JUN 27 2002 AT 234 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES SOUTHWEST OF MONROE...OR ABOUT 6 MILES EAST OF NORTH ADAMS...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... CHARLEMONT AROUND 250 PM HEATH AROUND 255 PM STRAUSS
MAZ003-004-010-272030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 344 PM EDT THU JUN 27 2002 AT 339 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 4 MILES NORTHWEST OF BELCHERTOWN...OR ABOUT 5 MILES SOUTHEAST OF AMHERST...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... WARE AND WARREN AROUND 355 PM HARDWICK AND WEST BROOKFIELD AROUND 400 PM NEW BRAINTREE...NORTH BROOKFIELD...PETERSHAM AND BROOKFIELD AROUND 405 PM...OAKHAM AND BARRE AROUND 410 PM NOCERA
The Albany radar (KENX), 119 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
6 thunderstorm wind, 3 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302860, 5302861, 5302862, 5302863, 5302864, 5302936, 5302933, 5302934, 5302935.